Thunderstorm Wind, Lewis
- When
- September 20, 5:03 AM EST
- Where
- Lewis County, Croghan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.883, -75.383
An isolated thunderstorm over the North country produced 1/2" hail and wind gusts to near 60 mph. The winds downed trees in the town of Croghan, Lewis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm over the North country produced 1/2" hail and wind gusts to near 60 mph. The winds downed trees in the town of Croghan, Lewis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 20, 1:45 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
245 AM EDT TUE SEP 20 2005
.SHORT TERM (TODAY THROUGH THURSDAY)...
TIME FOR ONLY A SHORT DISC THIS MRNG AS SHWRS/TSTMS AHEAD OF THE
APPROACHING FRONT HAVE REACHED THE WESTERN SECTIONS OF THE CWA WITH
MARINE WRNGS AND SVR FOR ERIE COUNTY CURRENTLY IN EFFECT.
ALL THE WEATHER IS AHEAD OF THE FRONT WHICH IS PROGGED TO REACH THE
AREA AROUND DAYBREAK. WILL KEEP THE MENTION OF SOME EARLY MORNING
SHWRS/TSTMS THEN SKIES BECOME PT SUNNY TODAY AS AN EXPANSIVE HIGH
WITH COOLER AND DRY AIR THEN BUILDS ACROSS OHIO VALLEY AND EAST
TUESDAY NIGHT AND WEDNESDAY. ZONAL FLOW ALOFT WILL KEEP THE AREA
FREE OF PRECIP WITH LITTLE MORE THAN HIGH THIN CLOUDS.
&&
.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
NO CHANGES WERE MADE TO THE LONG TERM FORECAST ATTM DUE TO ONGOING
WX. WILL HAVE TO TAKE A CLOSER LOOK AT POSSIBILITY OF INCLUDING SOME
PRECIP THURSDAY NIGHT AS EAST/WEST FRONT SAGS SOUTH.
A RATHER MODERATE ZONAL FLOW COUPLED WITH A BAROCLINIC ZONE LYING
WEST TO EAST ACROSS OUR FORECAST AREA THURSDAY NIGHT INTO FRIDAY
NIGHT WILL MAKE AT LEAST CHANCE POPS NECESSARY FOR THAT TIME FRAME.
IT APPEARS THAT THE BAROCLINIC ZONE SHOULD SLIDE TO OUR SOUTH
SATURDAY FOR AWHILE BUT EDGE NORTHWARD AGAIN SUNDAY AND MONDAY.
THEREFORE WARM FRONTAL PRECIPITATION IS A POSSIBILITY. TEMPERATURES
FOR THE MOST PART THROUGH THE PERIOD WILL AVERAGE ABOVE NORMAL.
&&
.AVIATION...
LOW PRESSURE MOVING EAST ACROSS ONTARIO AND QUEBEC WILL SWING A COLD
FRONT ACROSS THE REGION BY MID MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AND ALONG THE COLD
FRONT...ALONG WITH ASSOCIATED MVFR CONDITIONS AND THE POTENTIAL FOR
STRONG WIND GUSTS OWING TO THE STRONG WIND FIELD (40-50 KTS) FOUND
ALOFT. OTHERWISE...VFR CONDITIONS WILL BE THE RULE THROUGH THE
PERIOD.
SURFACE WINDS WILL BECOME QUITE BREEZY FOLLOWING THE COLD FRONTAL
PASSAGE THIS MORNING...GENERALLY REACHING THE 15-25KT (WITH GUSTS TO
30KT) RANGE BEFORE GRADUALLY SUBSIDING DURING THE AFTERNOON.
&&
.MARINE...
A VIGOROUS SYSTEM MOVING EAST ACROSS ONTARIO AND QUEBEC WILL PRODUCE
RATHER WINDY CONDITIONS ACROSS LAKES ERIE AND ONTARIO TODAY...
PARTICULARLY AFTER THE PASSAGE OF THE ASSOCIATED COLD FRONT.
THEREFORE...SMALL CRAFT ADVISORIES WILL BE CONTINUED FOR ALL OF OUR
NEARSHORE ZONES.
&&
.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE
.MARINE...SMALL CRAFT ADVISORY TODAY
LEZ020-040-041...LOZ042-043...AND SLZ022.
SMALL CRAFT ADVISORY TODAY AND EARLY THIS EVENING
LEZ044-045.
SHORT TERM...JML
LONG TERM...SAGE
AVIATION/MARINE...JJRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 454 AM EDT TUE SEP 20 2005 LEZ020-040-041-061-LOZ042>045-062>065-NYZ001>008-010>014-019>021- 085-SLZ022-024-210900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO- JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 454 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 28 km away, was scanning. The volume nearest the first event began at 10:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475099.